Himmat S Brar*
Department of Internal Medicine, University of Mississippi Medical Center, USAFulltext PDF
Background: Drug-induced Liver Injury is an uncommon yet fatal cause of liver injury. It is a major public health concern due to the rapid increase in the use of nonprescription drugs over the last decade. These drugs escape the testing by the Food and Drug Administration as these are considered as supplements. Black Cohosh is a herbal supplement that is derived from Actaea racemosa. It has been used for vasomotor symptoms in postmenopausal women but it has the potential to cause liver injury. Case Presentation: A 50-year-old AAF presented with a 2-month history of malaise, itching, severe jaundice, and alopecia. The labs showed a significant elevation of bilirubin along with elevation of Alkaline phosphatase. The patient had a history of using Black Cohosh for two months for relief of postmenopausal hot flashes, two months after which she developed her current symptoms. The extensive workup for liver pathology including viral hepatitis, alcohol-related liver disease, metabolic, and autoimmune was negative. The patient was advised to discontinue using Black Cohosh. The patient improved clinically and her liver enzymes normalized six months after the discontinuation of Black Cohosh. Conclusion: This report represents a case of cholestatic liver injury due to Black Cohosh therapy. It emphasizes the need to recognize Black Cohosh as a potential hepatotoxic agent and monitoring the LFTs for a patient on Black Cohosh.
Black cohosh; Cholestatic; Drug-induced liver injury
Brar HS. A Case of Cholestatic DrugInduced Liver Injury (DILI) Associated with Black Cohosh. Ann Digest Liver Dis. 2020; 3(1): 1017.